Hypothyroidism for 15yrs, levothyroxine has never eased symptoms!

Due to frequent fluctuating blood results my levothyroxine dose is 150mg-200mg per day. Not that either dose seems to make any difference to the symptoms that have a debilitating impact on me . The most severe being; Chronic fatigue, brain fog, disorientation, Hair loss and numerous aches and pains throughout my body. My GP tells me these are all symptoms of my depression, which I know can be true for some. The Thing that really bugs me is the FACT that I DO NOT FEEL DEPRESSED. Does anyone else still suffer with the symptoms of Hypothyroidism whilst being told you are on the right dose of thyroxine? I really am at the end of my tether and would appreciate any advice. Thank You.

7 Replies

  • I've just realised I have put 150-200mg instead of mcg. That's brain fog for you. Oh and i forgot to mention my bad memory is another serious problem.

  • You are doing well! Many people don't notice there are two different units. :-)

    Many people suffer like that. Hopefully you will get some ideas from others with experience of that.

    What would help is if you have your blood test results, including reference ranges.

  • Have you had your calcium level checked ? If high you might have a parathyroid problem, symptoms of both thyroid and parathyroid disease are virtually the same.

  • Lissylou33,

    Welcome to our forum and sorry to hear you are not feeling well.

    Many of us have suffered the symptoms you describe above and it could be down to being undermedicated or your meds not working properly in your body, for which there are many reasons.

    Unfortunately it is difficult for members to comment without thyroid hormone test results. You will need to post these in a new question complete with ranges (numbers in brackets).

    In the mean time remember it is important to take your pill on an empty stomach with a glass of water, 1 hour before food, 2 hours before supplements and 4 hours before calcium, iron or vit D supplements. I take mine first thing in the morning.


  • Sadly your experience is all too common

    Usually this is because major vitamin , mineral, anaemia, hormone inbalances are not tested for or sorted out bfore being started on levo plus the fact that doctors do not tell you that you must never take levo in the 24 hours before a blood test or results are skewed

    You may be unable to convert the Levo T4 into the T2 your body cells are screaming for

    You may need the more complete NDT in order to recover

    You may have adrenal stress

    without knowing all your blood test results inc ref ranges its hard to tell you

  • Thank you all for your kind and informative replies.

    I am due to see my GP next Thursday, So I will be asking him for a copy of my blood results with the view to post them on here. I always take my Thyroxine first thing in the morning, leaving at least two hours before eating. As for not taking thyroxine 24 hrs before a blood test, I have actually been told the opposite by my GP. I will be keeping this in mind next time.

    I don't beleive I have ever been checked for vitamin deficiancy apart from iron which is something else I will be taking up with my GP. Neither did I know that taking supplements as well as my thyroxine may help ease certain symptoms.

    Why is it that in this day of age, a patient has no choice but to seek out such important information for themselves. It's a disgrace.

    Lately, I have been contemplating finding a private doctor who specialises in thyroid disease and would be grateful for any recommendations from within the UK?

    Thanks Again :)

  • Hi lissylou33, I would recommend you ask for your B12, ferritin and folate to be tested, as these can be low if you are hypothyroid. A lot of the symptoms are the same as hypothyroid ones, including the aches and pains, brain fog, disorientation . Plus a few extras like pins and needles, numbness, loss of balance etc... Have a look at the Pernicious Anaemia website, you can find a symptom list and print it out. Good luck with getting help. Best wishes MariLiz

You may also like...